Make your own free website on Tripod.com
  clinical presentations
 

For the purpose of this site I will use case studies in order to show how DKA and HHNS may present themselves. They will be typical cases so it is important to remember not all cases are typical.

Case study one

Lynda is a 45 year old type 1 diabetic. She is admitted to your unit with a history of vomiting over the past 24 hours. You admit her and take her observations and realise that her respirations are fast and could be Kussmaul respirations.

Over the past few days she has been feeling quite ill and feverish, and has eaten little. As she was not eating, Lynda decided to omit her insulin dose until she could eat something. Lynda was afraid she might become hypoglycaemic, something which has happened to her before. However, when she measured her blood glucose levels last night and this morning they were a lot higher than usual. She has been vomiting and when she checked her urine she found that there were a large amount of ketones present. She contacted her G.P. this morning and he referred her to the hospital. On carrying out a visual assessment you realise that the patient is dehydrated. She also appears quite lethargic.

The doctor makes a provisional diagnoses of DKA.

Case study two

Bob is 69 year old man admitted to your unit following a collapse and loss of consciousness. On admission you take his observations and realise that his blood pressure is very low. He is rousable only to painful stimuli. On insertion of a urinary catheter urine output is less than 30ml per hour. You take his blood sugar level and find that his blood glucose level is so high it is unreadable by a capillary glucose meter. You immediately have blood taken for a serum glucose and electrolyte level. His urine has only trace amounts of ketones but shows some indication of infection. It also contains large amounts of glucose. Bob seems very dehydrated on visual assessment. On meeting the family they tell you that he has been deteriorating in health since surgery on his knee. They say he had put on a great deal of weight as he can no longer walk for long distances. Additionally they admit that his knee had been giving him a lot of pain but that he would not let the family look at it for fear of further surgery. On examination the knee was extremely swollen and hot to the touch. The doctor makes a provisional diagnosis of HHNS.

 

management of complications

The management and successful treatment of acute complications depends on the satisfactory rectification of dehydration, hyperglycaemia, ketoacidosis and electrolyte deficiencies.

What Comes First?

  • Fluid replacement. The patient with either DKA or HHNS will need fluid therapy. Both will be dehydrated although the dehydration will usually be most pronounced in HHNS. The main intention of fluid therapy is to expand intravascular and extravascular volume and to restore kidney perfusion (Chiasson 2003). This must be undertaken before any other drug therapy as rehydration and electrolyte replacement can reduce insulin resistance by reducing the counter regulatory hormones and making cells less resistant to insulin therapy (Kitabchi et al. 2001). Care should be taken over what fluid is administered, and must depend on the state of hydration, electrolyte levels and urinary output.
  • Fluid Balance. It is extremely important to monitor fluid balance during this period of fluid replacement. Patients that have Diabetes Mellitus often suffer from renal problems concurrently, caused by their condition (Hardman and Young 2001). Therefore it is important not to over-load the patient with fluid as it may result in pulmonary oedema. Renal impairment may have actually been caused by the severe dehydration they have suffered. This possibility can be checked, through acarefully kept fluid balance and regular biochemichal reports. There is a need to ascultate the lungs regularly for crackling, and monitor the patients oxygen saturation levels. If any pulmonary oedema is suspected this must be brought to the attention of the medical staff immediately (Hardman and Young 2001, Konick-McMahan 1999).
  • Insulin Therapy. This should not be initiated until fluid replacement has begun. There seems to be a general agreement within the literature that insulin therapy should be administered at low doses through a continuous intravenous infusion pump (Kitabchi et al 2001, Chiasson 2003, Jerreat 1999). This way of administering insulin makes it less likely that the patient will become hypoglycaemic and hypokalemic by producing a slow and steady drop in blood glucose levels. It is also thought that a too rapid correction of insulin and hydration levels can induce cerebral oedema in a few rare cases. This usually only happens in around 1% of children with DKA. However, it is associated with a 70% mortality rate so it is something that health professionals should be aware of (Kitabchi et al 2001). Regular blood glucose monitoring needs to take place when the individual commences on insulin therapy. Capillary measurements should be taken hourly to allow for the adjustment of insulin dose until the measurements have stabilised (Chiasson 2003). Some blood should also be sent to the lab to check the efficacy of the capillary blood measurements at least once a day until the condition resolves.
  • Electrolyte monitoring. Electrolyte levels need to be carefully monitored. As previously mentioned, potassium levels can drop dramatically when fluid replacement begins as the serum potassium moves back in to the cells. This occurs usually within the first few hours of treatment (Chiasson et al. 2003). As this fall can be rapid it is recommended that replacement therapy begins once the levels fall below 5mmol/L (Chiasson et al.2003) Potassium infusions should be administered as per local guidelines and policy. If the levels of serum potassium begin to fall then the patient should be monitored for arrythmias and respiratory muscle weakness (Konick-McMahan 1999, Chiasson 2003). Sodium levels should be monitored as a change in the concentration could result in neurological deficits. The patient’s level of consciousness should be assessed regularly.
  • Bicarbonate therapy. This therapy is an alkali therapy for acidosis and there is no current evidence to support its use in the treatment of DKA. Most individuals find that their acidosis resolves with fluid replacement and insulin therapy. However most texts still seem to recommend its use if the pH is less than 7 (Kitabchi and Wall 1999, Kitabchi et al 2001, Chiasson 2003).
  • Patient care. Depending on the condition of the patient, care will vary. The unconscious patient will require full assistance with regard to the activities of daily living and it essential that privacy and dignity be maintained wherever possible. Vital signs should be monitored at least every half an hour for the first hour and then hourly for the next four hours. They can then be measured every2-4 hours until the condition resolves. It is important to be aware of temperature fluctuations that may indicate an underlying infection as the precipitating cause of the event.
  • Patient education. Education will need to be tailored to the patient depending on the cause of there DKA or HHNS .If infection was the cause then the education may need to be provided by a diabetes specialist nurse. Patients need to be aware of how to manage their condition during illness and most specialist nurses have a set of ‘sick day rules’ that they provide. (See page regarding diabetes and illness). If the patient has presented with this condition with no previous diagnosis of diabetes then they will require a large amount of input. Again the diabetes specialist nurse may need to be contacted for lifestyle advice such as: information on drug therapy; giving up smoking; advice on exercise; advice on injection technique; site rotation; foot and eye care to name but a few. It is likely that such intense information giving will need to take place over a few sessions and may well be completed in the community. It is the job of the nurse on the ward or unit to back up and reiterate the information when ever the patient needs extra support. The patient will also need to be referred to a dietician for information on diet.

For those with problems managing their condition health education consists of reinforcing the information that they have already been given. It may be worth while referring the patient to the diabetes nurses in order to discover what might be causing their uncontrolled blood glucose levels. The patient could be on the wrong drug or dosage, may have trouble with injection technique or site rotation. The reason needs to be established why the patient suffered from either DKA or HHNS so that a recurrence of the situation does not present itself. Those with psychological problems they may require the support of the mental health team.

 

Back to the top

 

© web content copyright © Helen Morgan 2003
web design and code  © 56kb.com 2003